MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Catalog Number 71675383
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561); Insufficient Information (4580)
Date of Event 02/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after intramedullary nailing fixation surgery had been performed on (b)(6) 2021, the patient experienced a lag/comp screw kit 95/90 rupture that was discovered in (b)(6) 2023.In (b)(6) 2023, a medical accident appraisal was conducted.The product is still inside the patient's body and has not been removed.The patient is currently bedridden at home.
 
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, after intramedullary nailing fixation surgery had been performed on (b)() 2021, the patient experienced a intertan 10s 10mm x 18cm 125d rupture that was discovered in (b)(6) 2023.In (b)(6) 2023, a medical accident appraisal was conducted.The product is still inside the patient's body and has not been removed.The patient is currently bedridden at home.
 
Additional Manufacturer Narrative
Additional information: d10 corrected data: b5, d1, d4 (catalog number, lot number, expiration date, unique identifier (udi) #), h4, h6 (health effect - clinical code, health effect - impact code).
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the intertan nail.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided the clinical root cause for the reported intertan nail fracture could not be confirmed but changes in bone over time in a patient that is bedridden could lead to micromotion and stress fatigue in a nail over time.Also further falls in a bedridden patient is also a consideration though this was not reported and cannot be confirmed.The x-ray from 2023 shows radiolucency and confirms the breakage of the femoral nail.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant components has been identified in possible adverse effects section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium alloy shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include micromotion, stress fatigue, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19122599
Report Number1020279-2024-00764
Device Sequence Number12667783
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71675383
Device Lot Number20JM10782
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2024
Supplement Date Received by Manufacturer06/04/2024
06/14/2024
Initial Report FDA Received Date04/16/2024
Supplement Report FDA Received Date06/07/2024
06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/17/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71677095/20HT40785/LAG/COMP SCREW KIT 95/90
Outcome Attributed to Adverse Event Other;
Patient SexFemale